Alert archive / Mississippi / Red Flag Warnings in 2022

Red Flag Warning 1, NWS Jackson, MS

February 14, 202247 counties in Mississippi; 9 parishes in Louisiana; Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this red flag warning at Feb 14, 2022, 1:41 PM CST for 47 counties in Mississippi; 9 parishes in Louisiana; Ashley County, Chicot County, Arkansas. It took effect at Feb 15, 2022, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2022, 1:41 PM CST (19:41 UTC)
In effect from
Feb 15, 2022, 10:00 AM CST
Expired
Feb 15, 2022, 6:00 PM CST
In force
8 hr
Issued by
NWS Jackson, MS
All 58 counties

Ashley County, AR, Chicot County, AR, Catahoula Parish, LA, Concordia Parish, LA, East Carroll Parish, LA, Franklin Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, Tensas Parish, LA, West Carroll Parish, LA, Adams County, MS, Attala County, MS, Bolivar County, MS, Carroll County, MS, Choctaw County, MS, Claiborne County, MS, Clarke County, MS, Clay County, MS, Copiah County, MS, Covington County, MS, Forrest County, MS, Franklin County, MS, Grenada County, MS, Hinds County, MS, Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Jasper County, MS, Jefferson County, MS, Jefferson Davis County, MS, Jones County, MS, Kemper County, MS, Lamar County, MS, Lauderdale County, MS, Lawrence County, MS, Leake County, MS, Leflore County, MS, Lincoln County, MS, Lowndes County, MS, Madison County, MS, Marion County, MS, Montgomery County, MS, Neshoba County, MS, Newton County, MS, Noxubee County, MS, Oktibbeha County, MS, Rankin County, MS, Scott County, MS, Sharkey County, MS, Simpson County, MS, Smith County, MS, Sunflower County, MS, Warren County, MS, Washington County, MS, Webster County, MS, Winston County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 32 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2022-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2022-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1995 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WWUS84 KJAN 141941
RFWJAN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson MS
141 PM CST Mon Feb 14 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
150345-
/O.NEW.KJAN.FW.W.0001.220215T1600Z-220216T0000Z/
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
141 PM CST Mon Feb 14 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM CST TUESDAY FOR
CENTRAL MISSISSIPPI...SOUTHEAST ARKANSAS...AND NORTHEAST
LOUISIANA...

The National Weather Service in Jackson has issued a Red Flag
Warning, which is in effect from 10 AM to 6 PM CST Tuesday. 

* AFFECTED AREA...Ashley and Chicot in Arkansas. Morehouse, West
  Carroll, East Carroll, Richland, Madison LA, Franklin LA,
  Catahoula, Tensas and Concordia in Louisiana. Bolivar,
  Sunflower, Leflore, Grenada, Carroll, Montgomery, Webster, Clay,
  Lowndes, Choctaw, Oktibbeha, Washington, Humphreys, Holmes,
  Attala, Winston, Noxubee, Issaquena, Sharkey, Yazoo, Madison MS,
  Leake, Neshoba, Kemper, Warren, Hinds, Rankin, Scott, Newton,
  Lauderdale, Claiborne, Copiah, Simpson, Smith, Jasper, Clarke,
  Jefferson, Adams, Franklin MS, Lincoln, Lawrence, Jefferson
  Davis, Covington, Jones, Marion, Lamar and Forrest in 
  Mississippi. 

* WIND...Southerly near 15 mph with gusts to near 25 mph

* HUMIDITY...minimum relative humidity near 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
create explosive fire growth potential.

&&

$$
2 follow-up statements
704 
WWUS84 KJAN 151011
RFWJAN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson MS
411 AM CST Tue Feb 15 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
160000-
/O.CON.KJAN.FW.W.0001.220215T1600Z-220216T0000Z/
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
411 AM CST Tue Feb 15 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CST THIS EVENING FOR CENTRAL MISSISSIPPI...SOUTHEAST
ARKANSAS...AND NORTHEAST LOUISIANA...

* AFFECTED AREA...Ashley and Chicot in Arkansas. Morehouse, West 
  Carroll, East Carroll, Richland, Madison LA, Franklin LA, 
  Catahoula, Tensas and Concordia in Louisiana. Bolivar, 
  Sunflower, Leflore, Grenada, Carroll, Montgomery, Webster, 
  Clay, Lowndes, Choctaw, Oktibbeha, Washington, Humphreys, 
  Holmes, Attala, Winston, Noxubee, Issaquena, Sharkey, Yazoo, 
  Madison MS, Leake, Neshoba, Kemper, Warren, Hinds, Rankin, 
  Scott, Newton, Lauderdale, Claiborne, Copiah, Simpson, Smith, 
  Jasper, Clarke, Jefferson, Adams, Franklin MS, Lincoln, 
  Lawrence, Jefferson Davis, Covington, Jones, Marion, Lamar and 
  Forrest in Mississippi. 

* WIND...Southerly near 15 mph with gusts to near 25 mph

* HUMIDITY...minimum relative humidity near 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
create explosive fire growth potential.

&&

$$
315 
WWUS84 KJAN 151917
RFWJAN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson MS
117 PM CST Tue Feb 15 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
160000-
/O.CON.KJAN.FW.W.0001.000000T0000Z-220216T0000Z/
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
117 PM CST Tue Feb 15 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR CENTRAL MISSISSIPPI...SOUTHEAST ARKANSAS...AND NORTHEAST
LOUISIANA...

* AFFECTED AREA...Ashley and Chicot in Arkansas. Morehouse, West 
  Carroll, East Carroll, Richland, Madison LA, Franklin LA, 
  Catahoula, Tensas and Concordia in Louisiana. Bolivar, 
  Sunflower, Leflore, Grenada, Carroll, Montgomery, Webster, 
  Clay, Lowndes, Choctaw, Oktibbeha, Washington, Humphreys, 
  Holmes, Attala, Winston, Noxubee, Issaquena, Sharkey, Yazoo, 
  Madison MS, Leake, Neshoba, Kemper, Warren, Hinds, Rankin, 
  Scott, Newton, Lauderdale, Claiborne, Copiah, Simpson, Smith, 
  Jasper, Clarke, Jefferson, Adams, Franklin MS, Lincoln, 
  Lawrence, Jefferson Davis, Covington, Jones, Marion, Lamar and 
  Forrest in Mississippi. 

* WIND...Southerly near 15 mph with gusts to near 25 mph

* HUMIDITY...minimum relative humidity near 25 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
create explosive fire growth potential.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this red flag warning went out at Feb 14, 11:37 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 14, 11:37 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1137 AM CST Mon Feb 14 2022

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:

VFR conditions will prevail through the forecast period. Light
westerly wind this afternoon will become more southerly and
increase by the time we get to Tuesday afternoon. /EC/

&&

.DISCUSSION...

The near term forecast remains on track with the presence of a
well-mixed, dry airmass supporting the elevated fire danger in
the current HWO graphics. After coordination with local fire
officials, will be assessing the possibility of a red flag warning
for Tuesday due to increased wind and the potential for larger
wildfires to develop as a result. /EC/

Prior discussion below:

Today and tonight...
A dry airmass and a slow warming trend will start the work week with
plenty of sunshine and high temperatures mostly in the 60s. Temps
continue to warm in a drier airmass, resulting in RH values again in
the 20-30 percent range again this afternoon. The elevated fire
danger concerns continue, and will keep the graphic. Overnight, the
surface ridge axis shifts to the east, setting up more southerly
flow into the region.  However, the flow remains somewhat weak at
the surface, at least through 12Z and dewpoints remain low in most
locations...though RH values creep a little higher in the southeast
where temps drop closer to saturation under the ridge just before
dawn.

Tuesday through Sunday...

Dry weather will continue into Tuesday and some degree even on
Wednesday as the air mass is slow to modify with returning Gulf
Moisture. Full return flow will develop by Wednesday afternoon
through Thursday as an upper-level trough pivots from the Inter-
Mountain West toward the central CONUS. Models continue to show an
initial shortwave eject eastward from this main trough Wednesday
night, with a bit of a negative tilt to it. The wave's surface low
looks to lift from the TX/OK border late Wednesday night across the
Midwest Thursday, eventually bringing a cold front southeast through
our region Thursday afternoon into evening.

In the lead up to Thursday, warm advection showers are likely to
spread north, but forecast soundings show a cap should remain in
place until Thursday morning. Models do show some slight differences
in timing, but enough consensus exists to support a threat for
severe thunderstorms to develop especially by Thursday afternoon as
destabilization and forcing overcome the cap. Current projections
show somewhat limited instability, but ample low-level and deep-
layer wind shear for a low-cape high-shear severe weather
environment. It's still too early to fine-tune the better threat
areas, but a broad Slight risk for severe thunderstorms remains in
place across our entire forecast area. Any supercell storms or
bowing line segments on the inevitable squall line could produce
damaging wind gusts and tornadoes, and some hail will be possible
with cooler temperatures aloft. The threat for severe weather looks
to end quickly by Thursday evening as the front moves east of the
area. Cooler, drier air should move into the region in the wake of
the cold front. Global models indicate the flow should suppress
moisture return until early next week, so have left the remainder of
the forecast dry at this time. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  36  69  48 /   0   0   0   1
Meridian      63  35  67  44 /   0   0   0   0
Vicksburg     66  37  69  49 /   0   0   0   1
Hattiesburg   65  35  69  46 /   0   0   0   0
Natchez       66  37  69  50 /   0   0   0   1
Greenville    64  37  68  48 /   0   0   0   0
Greenwood     62  40  68  49 /   0   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Feb 14, 4:17 AM CST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
417 AM CST Mon Feb 14 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
417 AM CST Mon Feb 14 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

FIRE WEATHER
THREAT...Elevated
TIMING...Today

There is a elevated fire danger threat across the entire region
this afternoon due to low humidity and breezy conditions. Due to
the potential for wildfires, open outdoor burning is discouraged.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The elevated fire danger threat will continue across the entire
area during the daytime Tuesday.

(https://www.weather.gov/images/jan/graphicast/1.png)

Severe thunderstorms are possible within the region on Thursday.
Any severe storms will be capable of producing damaging wind
gusts, hail, and tornadoes. This potential weather event is still
a few days away and the timing and impacts will likely be
adjusted in later forecasts.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday.

21

&&

...HAZARD LEGEND...

*FIRE WEATHER*
Extreme...Conditions well in excess of Red Flag Warning
 criteria with strong wind gusts greater than 40 mph. Fires
 will spread very quickly and wildfires are common. Fire
 control is very difficult, even for experienced firefighters.
Significant...Conditions meet minimum Red Flag Warnings
 criteria. Open burning should not be attempted as fires can
 quickly escape and become very difficult to control, even
 for experienced firefighters.
Elevated...Any open burning is discouraged due to increased
 wind, lower humidity, and recent dry conditions. Fires
 escape control more easily in these conditions and their
 containment can be difficult. Remember to heed any local
 burn bans that are in effect!
Limited...Extra caution is advised for open burning due to
 increased wind, lower humidity, or very dry conditions.
 Remember to heed any local burn bans that are in effect!

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FIRE WEATHER ISSUES...

Current Heat Information...
   https://www.weather.gov/jan/safe_ExtremeHeat

Fire Weather...
   https://www.weather.gov/jan/fireweather
Mississippi Forestry Commission...
   https://www.mfc.ms.gov/
Fire Weather Outlook...
   https://www.spc.noaa.gov/products/fire_wx/

Nearby

Red Flag Warnings in Mississippi, 2022Red Flag Warnings in Louisiana, 2022Red Flag Warnings in Arkansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.